Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 294, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2018, 4:20 PM CDT for Decatur County, Ringgold County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2018, 4:20 PM CDT (21:20 UTC)
- Expired
- Sep 18, 2018, 5:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Decatur County, IA, Ringgold County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1380 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
836
WUUS53 KDMX 182120
SVRDMX
IAC053-159-182200-
/O.NEW.KDMX.SV.W.0294.180918T2120Z-180918T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
420 PM CDT TUE SEP 18 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Decatur County in south central Iowa...
Southeastern Ringgold County in south central Iowa...
* Until 500 PM CDT.
* At 420 PM CDT, a severe thunderstorm was located near Lamoni, or 12
miles southeast of Mount Ayr, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lamoni, Pleasanton, Lamoni Municipal Airport and Nine Eagles State
Park.
This includes Interstate 35 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4063 9412 4069 9402 4058 9373 4057 9407
TIME...MOT...LOC 2120Z 305DEG 18KT 4062 9404
HAIL...1.25IN
WIND...60MPH
$$
MF3 follow-up statements
222
WWUS53 KDMX 182134
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
434 PM CDT TUE SEP 18 2018
IAC053-159-182200-
/O.CON.KDMX.SV.W.0294.000000T0000Z-180918T2200Z/
Decatur IA-Ringgold IA-
434 PM CDT TUE SEP 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN DECATUR AND SOUTHEASTERN RINGGOLD COUNTIES...
At 434 PM CDT, a severe thunderstorm was located over Lamoni, or 14
miles southwest of Leon, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lamoni and Lamoni Municipal Airport.
This includes Interstate 35 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4062 9405 4065 9393 4058 9375 4058 9383
4057 9402
TIME...MOT...LOC 2134Z 300DEG 15KT 4060 9396
HAIL...1.00IN
WIND...60MPH
$$
MF730
WWUS53 KDMX 182146
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
446 PM CDT TUE SEP 18 2018
IAC159-182156-
/O.CAN.KDMX.SV.W.0294.000000T0000Z-180918T2200Z/
Ringgold IA-
446 PM CDT TUE SEP 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RINGGOLD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4062 9395 4063 9388 4058 9375 4058 9392
TIME...MOT...LOC 2146Z 305DEG 18KT 4056 9389
$$
IAC053-182200-
/O.CON.KDMX.SV.W.0294.000000T0000Z-180918T2200Z/
Decatur IA-
446 PM CDT TUE SEP 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTH CENTRAL DECATUR COUNTY...
At 446 PM CDT, a severe thunderstorm was located near Lamoni, or 14
miles southwest of Leon, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lamoni.
This includes Interstate 35 between mile markers 2 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4062 9395 4063 9388 4058 9375 4058 9392
TIME...MOT...LOC 2146Z 305DEG 18KT 4056 9389
HAIL...1.00IN
WIND...60MPH
$$
REV863
WWUS53 KDMX 182154
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
454 PM CDT TUE SEP 18 2018
IAC053-182203-
/O.EXP.KDMX.SV.W.0294.000000T0000Z-180918T2200Z/
Decatur IA-
454 PM CDT TUE SEP 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DECATUR COUNTY
WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4062 9395 4063 9388 4058 9375 4058 9392
TIME...MOT...LOC 2153Z 305DEG 18KT 4054 9385
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:16 PM CDT, 4 minutes earlier.
Area forecast discussion, Sep 18, 4:16 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 416 PM CDT Tue Sep 18 2018 .DISCUSSION.../Tonight through Tuesday/ Issued at 414 PM CDT Tue Sep 18 2018 At 20z Tue, a somewhat broad, stretched more northerly-southerly, area of anticyclonic flow was centered over eastern Oklahoma. Meanwhile height falls were noted across the western Plains as low pressure has begun to try to establish itself off the Rockies. With this synoptic setup, moisture was being transported from the Gulf of Mexico through West Texas and into Kansas. As this anticyclone propagates eastward the next couple of days, low- level moisture transport will make it into Iowa. Mesoscale has dominated as an outflow boundary went pushed southward all the way from northern Iowa into Missouri. Behind this boundary, clouds kept temperatures down... confining highs to the 60s... where southern Iowa made it into the low 90s before the boundary arrived there. The RAP has had the best handle on the progression of this boundary, so have leaned towards it much of the day. For this evening into tonight... PWAT values continue to push 2 inches across most of Iowa through the next couple of days. A Theta- e ridge has begun to build over eastern Nebraska, with the ribbon cutting right through western Iowa. A 30 KT 850mb LLJ pokes its way into NW Iowa after 06z Wed. In short, severe threat will diminish to nil overnight as MUCAPE values drop to around 500 J/KG. Main focus is on flooding potential. Northern/NW Iowa has had generally 1 to 2 inches of rain the past 48 hours, with some locations closer to Mason City approaching 3 to 4 inches this morning alone. The GFS is excited about orienting a band of E-W oriented 925mb frontogenetical forcing to serve as a focusing mechanism for where reinforcing precip could set up and dump itself. At this time, think NW Iowa is the most likely location for best phasing. Again, if this shifts eastward closer to I-35 and especially Mason City, would need to be quick on trigger for Flash Flooding headlines. Tomorrow... May be somewhat a repeat of today. Will be watching for an outflow boundary to kick off the overnight convection and sag southward. The difference in the setup tomorrow is that as the LLJ cuts into Iowa, this boundary will not drop all the way into Missouri. Rather, it will take a slightly more NW-SE orientation. There will be a remarkable temperature difference north/south of the boundary. Highs south of the boundary will be into the 90s, highs north of the boundary may struggle to make it into the 70s again. Heat index values south of the boundary will likely be in the low to upper 90s... opening the door for possible heat-related issues in southern Iowa. Instability south of the boundary very high as MUCAPE values approach 3000 J/KG. Low-level lapse rates also very steep, so hail would be a primary threat, along with damaging winds. Like today, thunderstorms may produce periods of heavy rain. Thursday into the weekend... All eyes shift to the cold fropa as a sfc low finally gets its act together and pushes through the upper midwest. The past several 12z/00z model runs have trended to slow the progression of the cold front. This is notable as the timing of the fropa may now not be until 03z Fri-09z Fri at the earliest... which would put us out of a lot of the daytime heating convection. Thunderstorms are very likely with this fropa, including severe weather. With the focus on the near-term... the Thursday fropa will be detailed in higher resolution over time. Seasonable temperatures return to Iowa this weekend as conditions should dry out through Saturday. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1253 PM CDT Tue Sep 18 2018 TAFs incredibly messy this forecast period. For the next few hours KDSM and KOTM will be dealing with scattered thunderstorms and strong wind gusts. Have removed precip from these sites after this thunderstorm activity has passed... will need to monitor closely throughout the evening in case need to add thunder returns. Northern TAF sites have SHRA forecast. There may be a few rumbles of thunder, but at this time, have predominately left out thunder... will need to monitor for potential to add thunder back in as well. Precip begin and end times will likely need fine- tuning, along with vsbys. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Kotenberg AVIATION...Kotenberg
Hazardous weather outlook, Sep 18, 4:05 AM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 405 AM CDT Tue Sep 18 2018 IAZ004>007-015>017-023>028-033>039-190915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 405 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today and tonight, with the potential for a few strong to severe storms and locally heavy rainfall and associated water issues. The main severe weather risk will be for large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms are expected to continue Wednesday and Thursday. The risk Wednesday will be best over far northern Iowa, then more widespread Thursday. There will be the potential for strong and severe storms Thursday, including the potential for damaging winds, large hail, and periods of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Any reports are welcome, though spotter activation is not anticipated at this time. IAZ044>050-057>062-070>075-081>086-092>097-190915- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 405 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few thunderstorms may move through portions of central and eastern Iowa through the afternoon and evening, with a marginal risk for strong to severe storms. The main risk will be for hail and periods of locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm chances will remain across northern Iowa Wednesday, then spread across the state Thursday. There will be the potential for strong and severe storms Thursday, including the potential for damaging winds, large hail, and periods of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Any reports are welcome, though spotter activation is not anticipated at this time. CURTIS
In the hours before
Local storm report, Sep 18, 11:12 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL KELLOGG 41.72N 92.91W
09/18/2018 E1.00 INCH JASPER IA TRAINED SPOTTER
&&
BSSSpecial weather statement, Sep 18, 11:25 AM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1125 AM CDT TUE SEP 18 2018
IAZ058>062-070>075-081>086-181730-
Wapello IA-Guthrie IA-Poweshiek IA-Marion IA-Jasper IA-Polk IA-
Union IA-Madison IA-Cass IA-Adams IA-Clarke IA-Lucas IA-Adair IA-
Mahaska IA-Monroe IA-Dallas IA-Warren IA-
1125 AM CDT TUE SEP 18 2018
...Storms with Gusty Wind Continue to Move through Central Iowa...
At 1121 AM CDT, Doppler radar was tracking the leading edge of
outflow and wind from strong thunderstorms along a line extending
from 13 miles southeast of Atlantic, to Saint Charles, to 8 miles
east of Oskaloosa. Movement was south southwest at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms. The wind shift and gusts may occur ahead of the storms
and precipitation with gusts during the rain and storms as well.
Rainfall amounts up to one inch will be possible with these storms.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Newton, Indianola, Altoona, Waukee, Oskaloosa, Pella, Grinnell,
Norwalk, Pleasant Hill, Grimes, Creston, Knoxville, Winterset and
Osceola.
LAT...LON 4151 9232 4151 9241 4133 9241 4090 9262
4091 9493 4105 9493 4181 9453 4182 9230
4155 9230
TIME...MOT...LOC 1621Z 028DEG 22KT 4129 9478 4136 9371 4130 9249
SmallLocal storm report, Sep 18, 11:35 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM HAIL 5 WNW VALERIA 41.75N 93.41W
09/18/2018 E0.75 INCH POLK IA PUBLIC
BRIEF PENNY SIZED HAIL 3 NE OF BONDURANT.
VIA SOCIAL MEDIA.
&&
BSSSpecial weather statement, Sep 18, 2:46 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
246 PM CDT TUE SEP 18 2018
IAZ058-071-182045-
Guthrie IA-Adair IA-
246 PM CDT TUE SEP 18 2018
...Strong Thunderstorm over Western Iowa...
At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Guthrie Center, moving southeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Greenfield, Stuart, Adair, Fontanelle, Dexter, Casey, Diamondhead
Lake, Menlo, Greenfield Municipal Airport and Nodaway Park.
LAT...LON 4131 9470 4160 9470 4160 9472 4165 9472
4156 9424 4116 9424
TIME...MOT...LOC 1945Z 295DEG 28KT 4150 9468
SmallLocal storm report, Sep 18, 2:59 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 4 NNE ANITA 41.50N 94.73W
09/18/2018 M60 MPH CASS IA MESONET
IDOT RWIS SITE ALONG I-80 WEST OF ADAIR.
&&
BSSLocal storm report, Sep 18, 3:10 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 2 SSE ADAIR 41.47N 94.62W
09/18/2018 E60 MPH ADAIR IA DEPT OF HIGHWAYS
WINDS ESTIMATED AT OR ABOVE 60 MPH. HAIL A
BIT LARGER THAN PEAS.
&&
FOWLEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:50 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock | 55 min |
| Sep 18, 8:25 AM CDT | Special Weather Statement | DMX | Hancock, Humboldt, Kossuth, Winnebago | 50 min |
| Sep 18, 10:09 AM CDT | Special Weather Statement | DMX | Jasper, Madison, Mahaska, Marion, Marshall, Polk and 4 more | 81 min |
| Sep 18, 11:25 AM CDT | Special Weather Statement | DMX | Adair, Adams, Clarke, Dallas, Guthrie, Jasper and 9 more | 65 min |
| Sep 18, 2:12 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 48 min |
| Sep 18, 2:46 PM CDT | Special Weather Statement | DMX | Adair | 59 min |
| Sep 18, 2:59 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 46 min |
| Sep 18, 3:22 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 38 min |
| Sep 18, 6:09 PM CDT | Special Weather Statement | DMX | Adams, Ringgold, Taylor | 81 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.